Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Jackson, MS

March 18, 2003Adams County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2003, 7:07 PM CST for Adams County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 7:07 PM CST (01:07 UTC)
Expired
Mar 18, 2003, 7:55 PM CST
In force
48 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 2:15 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 190107
SVRJAN
MSC001-190155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
707 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 755 PM CST

* AT 707 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ADAMS COUNTY...OR ABOUT 5 MILES EAST OF
  NATCHEZ...MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3149 9129 3157 9139 3168 9131 3162 9117
          3155 9117

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:00 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 18, 3:00 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE MAR 18 2003

THE INGREDIANTS ARE COMING TOGETHER FOR AN ACTIVE EVENING OF SEVERE
WEATHER ACROSS OUR CWA...ESPECIALLY ACROSS OUR COUNTIES WEST OF
INTERSTATE 55. LATEST SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE
CLOUD COVER OVER MISSISSIPPI AND TEMPERATURES ARE RISING INTO THE
70S WITH DEW PTS IN THE 60S. LATEST SFC ANALYSIS HAS A FAIRLY DEEP
CENTER OF LOW PRESSURE OVER THE TEXAS PANHANDLE WITH A SECOND CENTER
OF LOW PRESSURE ALONG THE TEXAS COAST. THIS SECOND LOW IS EXPECTED
TO LIFT TO THE NORTH TONIGHT ACROSS LOUISIANA AND ARKANSAS WHILE A
120KT JET MAX MOVES OVER THE AREA. THIS WILL ENHANCE THE DEVELOPMENT
OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS OUR AREA. AREA RADARS
HAVE A LINE OF THUNDERSTORMS MOVING EAST THROUGH CENTRAL LOUISIANA
THIS AFTERNOON.

MODELS ARE FAIRLY SIMILIAR IN RAPIDLY MOVING THE SYSTEM NORTH OF OUR
AREA BY MORNING. MUCH DRIER AIR WILL FILTER INTO THE AREA AND END
THE RAIN. CLOUD FCST IS A LITTLE TRICKY AS THE SFC LOW OVER THE
TEXAS PANHANDLE AND THE UPPER LOW WILL REMAIN IN THE SAME VCTY UNTIL
THURSDAY AFTERNOON WHEN BOTH FINALLY WEAKEN AND KICK OUT TO THE
NORTHEAST. THE SFC LOW WILL DRAG A WEAK COLD FRONT ACROSS THE AREA
THURSDAY NIGHT. ETA BRINGS RAIN BACK INTO THE FCST THEN BUT WL OPT
FOR THE DRIER GFS SOLUTION AND LEAVE POPS OUT FOR NOW.

IN THE EXTENDED...A LITTLE COOLER AND DRIER WEATHER IS INDICATED FOR
FRIDAY AND SATURDAY AS THE SRN BRANCH OF THE JET WILL SLIDE SOUTH OF
THE AREA ACROSS THE NRN GULF. A SHORT WAVE TROUGH WILL MOVE OVER THE
REGION SATURDAY. GFS HINTS AT A SFC LOW DEVELOPING IN THE GULF WELL
SOUTH OF OUR AREA. STILL...WL KEEP SLGT CHC POPS IN FOR SUNDAY. HIGH
PRESSURE WILL BUILD BACK OVER THE REGION MONDAY AND TUESDAY
PROVIDING NEAR NORMAL TEMPS.

PRELIM NUMBERS...
JAN 056/079/053/77/51 7000-
MEI 057/077/053/76/50 600--

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Mar 18, 1:38 PM CST, 5 hours 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A VERY LARGE AND COMPLEX SPRING LIKE STORM SYSTEM IS APPROACHING
THE  REGION. VERY STRONG MID LEVEL WINDS WILL OVERSPREAD THE
REGION LATER THIS AFTERNOON AND INTERACT WITH INCREASING MOISTURE
AND INSTABILITY TO RAPIDLY DEVELOP SEVERE THUNDERSTORMS. VERY
STRONG WIND SHEAR IS PRESENT OVER THE AREA AND WILL ALLOW THE
ATMOSPHERE TO SUPPORT ROTATING SUPERCELL THUNDERSTORMS. THESE
SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
DAMAGING TORNADOES...VERY LARGE DAMAGING HAIL AND WIND GUSTS TO
80 MPH.

THUNDERSTORMS WILL FIRST DEVELOP WEST OF THE MISSISSIPPI RIVER
AND MOVE NORTH NORTH EAST. AS THE STRONG MID LEVEL WINDS SPREAD
EASTWARD...ADDITIONAL THUNDERSTORMS WILL DEVELOP DURING THE LATE
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. AREAS NORTH OF A
LINE FROM MONTICELLO TO MERIDIAN MISSISSIPPI WILL HAVE A HIGH
PROBABILITY OF SEEING THESE SEVERE THUNDERSTORMS...WITH THE
HIGHEST PROBABILITY OF SEVERE WEATHER IN AREAS NORTH OF A LINE
FROM NATCHEZ TO VICKSBURG TO PICKENS TO GORE SPRINGS. ALL
THUNDERSTORM ACTIVITY APPEARS TO EXIT OUT OF THE AREA AROUND
MIDNIGHT.

ATMOSPHERIC CONDITIONS ARE RAPIDLY CHANGING AND WILL QUICKLY BE
CONDUCIVE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK CONTAINING
TORNADOES...LARGE HAIL AND DAMAGING WINDS. REVIEW SAFETY PLANS
AND BE PREPARED TO ACT WHEN WATCHES AND WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 18, 5:36 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    2 NW LARTO                LA   TORNADO
03/18/03   CATAHOULA                      TORNADO REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, Mar 18, 6:02 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    6 SW JONESVILLE           LA   TORNADO
03/18/03   CATAHOULA                      REPORTED BY JONESVILLE
                                          POLICE DEPARTMENT.
Local storm report, Mar 18, 6:10 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 W FROGMORE              LA   WIND DAMAGE
03/18/03   CONCORDIA                      A FEW TREES DOWN.
                                          REPORTED BY CONCORDIA
                                          PARISH SHERIFFS OFFICE.
Local storm report, Mar 18, 6:21 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    FERRIDAY                  LA   0.88 INCH HAIL
03/18/03   CONCORDIA                      NICKEL HAIL...REPORTED BY
                                          CONCORDIA SHERIFFS
                                          OFFICE.
Local storm report, Mar 18, 6:32 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
632 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    3 W CLAYTON               LA   0.75 INCH HAIL
03/18/03   CONCORDIA                      PENNY SIZE HAIL REPORTED
                                          BY SHERIFFS OFFICE.
Local storm report, Mar 18, 7:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
701 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    WATERPROOF                LA   0.88 INCH HAIL
03/18/03   TENSAS                         NICKEL HAIL REPORTED BY
                                          TENSAS EMA.

0658 PM    ST JOSEPH                 LA   0.88 INCH HAIL
03/18/03   TENSAS                         NICKEL HAIL REPORTED BY
                                          TENSAS EMA.

0659 PM    FERRIDAY                  LA   WIND DAMAGE
03/18/03   CONCORDIA                      A FEW TREES
                                          DOWN...
                                          REPORTED BY
                                          CONCORDIA SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:12 PM CSTTornado WarningJANAdams, Jefferson58 min
Mar 18, 6:52 PM CSTTornado WarningJANClaiborne58 min
Mar 18, 7:09 PM CSTSevere Thunderstorm WarningJANJefferson61 min
Mar 18, 7:22 PM CSTTornado WarningJANWarren58 min
Mar 18, 7:49 PM CSTTornado WarningJANClaiborne61 min
Mar 18, 7:55 PM CSTSevere Thunderstorm WarningJANIssaquena45 min
Mar 18, 8:09 PM CSTSevere Thunderstorm WarningJANFranklin61 min
Mar 18, 8:10 PM CSTSevere Thunderstorm WarningJANHinds60 min
Mar 18, 8:14 PM CSTSevere Thunderstorm WarningJANLeflore31 min
Mar 18, 8:16 PM CSTSevere Thunderstorm WarningJANCopiah, Jefferson59 min
Mar 18, 8:18 PM CSTSevere Thunderstorm WarningJANHinds52 min
Mar 18, 8:22 PM CSTSevere Thunderstorm WarningJANWarren38 min
Mar 18, 8:36 PM CSTSevere Thunderstorm WarningJANYazoo59 min
Mar 18, 8:50 PM CSTSevere Thunderstorm WarningJANLincoln60 min
Mar 18, 9:01 PM CSTSevere Thunderstorm WarningJANMadison59 min
Mar 18, 9:11 PM CSTSevere Thunderstorm WarningJANHinds, Rankin59 min
Mar 18, 9:14 PM CSTSevere Thunderstorm WarningJANCopiah61 min
Mar 18, 9:35 PM CSTSevere Thunderstorm WarningJANHolmes, Yazoo45 min
Mar 18, 10:32 PM CSTSevere Thunderstorm WarningJANRankin58 min
Mar 18, 11:05 PM CSTSevere Thunderstorm WarningJANNoxubee30 min
Mar 18, 11:22 PM CSTSevere Thunderstorm WarningJANLeake43 min
Mar 18, 11:26 PM CSTSevere Thunderstorm WarningJANLowndes44 min
Mar 18, 11:30 PM CSTTornado WarningJANSmith30 min
Mar 18, 11:35 PM CSTSevere Thunderstorm WarningJANCovington40 min
Mar 18, 11:43 PM CSTSevere Thunderstorm WarningJANAttala42 min
Mar 18, 11:45 PM CSTTornado WarningJANNewton, Scott45 min
Mar 19, 1:34 AM CSTSevere Thunderstorm WarningJANLauderdale21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.